Orgasm and Depression

Posted on

The Sexual Side Effects of Depression, and Antidepressant Medicines.

This week we are speaking of depression. Some of the side effects of being depressed are those that impact your libido and your desire or ability to have sex.

First we want to say that everyone at one time or another gets depressed, the same way that everyone gets angry. The issue is one of severity or degree. If you become depressed to the point of being what is called clinically depressed you will have a number of symptoms. These symptoms have a strong negative impact on your energy and your mood. Sometimes people are so depressed that they become suicidal. It is a serious illness, and its treatments should be taken seriously. Some of those treatments actually generate negative side effects themselves. When this happens, doctors and their patients need to determine which is better, the side effect or the depression and its own reality?

Depression is classified as Exogenous, meaning caused externally by situations or events (the loss of a job, a death in the family, or getting a divorce, etc.) and endogenous meaning they are caused by malfunctions of the brain chemistry. (the neurotransmitters of the brain are out of balance in some way that manifests as depression.  Sometimes the exogenous depressions are severe enough that they become endogenous meaning they tilt the neurotransmitters into dysfunction. At that time the end of the external situation is not sufficient to cure the depression.

Treatment of endogenous depressions requires medical intervention with medicine, sometimes shock therapy, and sometimes therapy.

Depression itself (clinical level) causes people to lose their libido. They don’t feel sexual and don’t want to have sex if their libido is very low. Sometimes they are able to feel some desire. When depressed individuals are put on antidepressant meds, their depression is somewhat moderated but as a side effect they often do not have the ability to have sex, or they are not able to successfully achieve an orgasm.

Between 15 and 75% of people taking antidepressant medicines report some level of sexual interference, i.e. they don’t want to have sex, they don’t initiate it but can respond, they can’t respond well due to erection or lubrication problems, or they at some point lose interest and cannot finish.

Most antidepressant drugs cause some level of these side-effects. Antidepressant medicines have evolved over the last thirty years or so. At one time doctors would prescribe what were called MAOI inhibitors (monoamine oxidase inhibitors). These drugs required people to stay on stringent diets because many foods led to complications and side effects that were problematic. As new antidepressants were developed, called tricyclics doctors tried to move away from  MAOI’s into them. (but these meds make you really hungry and you tend to put on lots of weight, which tends to make you depressed.) There were complications with these medicines as well and scientists developed what are called SSRI’s (selective serotonin reuptake inhibitors). Today there are also antidepressants that work directly on the limbic system. So you can see that there are many choices of drugs to use to try to treat depression. Often patients are placed on more than one.

At one point, doctors did not seem to know or care about the sexual side effects of depression or of antidepressant medicine. They were focused on trying to relieve the symptoms of depression (even though loss of libido and sexual performance capacity was one of the side effects of depression, it was also one of the side effects of antidepressant meds). What a paradox.

When patients are depressed they should go to see a therapist for it. If it is determined that the issues are severe enough the therapist may recommend that they obtain an antidepressant medicine. Regular physicians will often prescribe anti depressant medicines when the problem is situational. If it is endogenous it will need higher (stronger) doses and usually will require a psychiatrist to prescribe at that level. Therapists often struggle to find doctors who will work with them and trust their observations regarding treatment and diagnosis of depression.

At that time, they are trying to find a treatment that will reduce the symptoms of depression. Not all drugs work for all people. Sometimes it is necessary to change drugs or blend them. Some of these drugs like Wellbutrin cause fewer sexual side effects than others. Both the doctor and the therapist should warn the patient about the sexual side effects of taking an antidepressant or being depressed. There should be information exchanged between the patient and the doctor (and the therapist) regarding the specifics of their sexual behaviors and relationships. Good communication on this topic will help the relationship of the patient and it will help the doctor and the patient or the therapist and the patient to plan for ways to get healthier and to maintain the sexual satisfaction of the relationship.

With good medicines there are strategies and there are medical management options that can help reduce the stress of sexual dysfunction and loss of libido. These strategies require good communication and an open mind as we look for ways to treat your depression.

This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author, with Brett Newcomb, MA., LPC., Family Counselor, Presenter and Author. www.BioBalanceHealth.com.